Sedative hypnotics and risk for adverse events

College of Physicians and Surgeons of Alberta Messenger, Optimized Prescribing with Seniors Leave a Comment

Harold is an 89-year-old male who lives with his 65-year-old daughter. He had a fall getting up to the bathroom one night but didn’t sustain any injury. He has been taking a sedative for many years and his daughter wonders if this is a concern.

Issue: What does the literature say about the use of sedative hypnotics and risk for adverse events?

Bottom line: Sedative hypnotics have a limited role to play in the management of insomnia in the elderly. There are a number of significant adverse effects. They are widely prescribed, and discontinuation may be difficult. The best management is to address the reason for insomnia, where one can be found, and to rely on non-pharmacologic alternatives for primary insomnia.

Normal sleep progresses through predictable stages. There is a propensity for a phase advance to occur such that older adults tend to go to bed earlier, awaken earlier, and have a shorter total time asleep. Older adults typically sleep 6.5 hours a night vs. 7 to 8 hours for younger adults. Time in more restful stages 3 and 4 sleep diminishes with age.

Many older adults complain of insomnia, defined as difficulty falling or staying asleep. Primary insomnia is diagnosed when no other cause can be identified. Medical conditions that can interfere with sleep include MSK disorders, nocturia, CHF, COPD, dementia, Parkinson’s, depression and anxiety. Daytime napping may also be a contributor. Although many medications can affect sleep, those more implicated include alcohol, cholinesterase inhibitors, caffeine, levodopa, corticosteroids, diuretics (esp. given late in day), nicotine, phenytoin, and the SSRI’s. Sleep disorders to consider include REM sleep disorder, narcolepsy, periodic leg movements/restless legs syndrome and sleep apnea.[i]

Pharmacologic therapy traditionally included short- or intermediate-acting benzodiazepines. Benzodiazepines have been shown to decrease sleep latency, suppress stages 3, 4 and REM sleep, and increase stage 2 sleep. Individuals may sleep longer but have a less restful sleep. In addition, concerns have been raised related to adverse effects. These include dependency in a relatively short period of time, and rebound insomnia on withdrawal. These considerations led to Health Canada indications for short-term use.

Benzodiazepines have also been associated with a risk for falls. A review of seven studies showed an increased risk of between 50 – 110%, with differences related to study design. The risk was independent of type of benzodiazepine.[ii] Other identified issues include potentially unrecognized effects on mobility and Activities of Daily Living (ADL) with one study showing a risk ratio of 1.23 for development of a mobility disability and a 1.28 risk ratio for ADL disability. Risk for falls was increased with both short- and long-acting benzodiazepines, while risk for ADL disability was increased only with short-acting agents.[iii] Confusion, amnesia, nocturnal wandering and effects on cognition have also been identified. The Beers list identifies these agents as drugs to avoid for treating insomnia in older adults, though they may have roles in other disorders.[iv]

The benzodiazepines have been largely replaced by the z-drugs which include zopiclone, zolpidem, and zaleplon. They are thought to have somewhat less effect on sleep stages than the benzodiazepines. While initially thought to be safer alternatives, the z-drugs have generally been shown to have similar adverse effects to the benzodiazepines and the WHO has now classified the risk potential to be the same as the benzodiazepines.

Other common agents used off-label for insomnia include mirtazapine and trazodone. While effective at promoting sleep, they have been poorly studied for this use and the half-life is greater than the normal sleep cycle. Daytime sedation with effects on function is a concern. Quetiapine is also being used
off-label for this indication but without good evidence for use and case reports of side effects including akathisia.[v]

Discontinuation of sedative hypnotics can be difficult. Many older adults are reluctant to stop a sedative for fear they won’t sleep. With chronic use and development of dependency, rebound insomnia is an issue. Studies looking at gradual tapering have shown only a 40-50% discontinuation rate in the month following the end of the withdrawal period. Cognitive-behavioural therapy has been shown to be beneficial as an adjunct to gradual withdrawal with benzodiazepines.[vi]

Management of insomnia requires both an understanding of the changes in sleep that occur with age and an assessment for issues that can affect sleep. Where identified, the underlying cause should be addressed. The initial approach to primary insomnia includes behavioural change in the form of good sleep hygiene. This includes strategies both when an individual can’t sleep after getting in bed, and things to avoid that could contribute to a sleep disturbance.[vii] If medications are contemplated,
short-term use is recommended. The best approach is to avoid starting sedatives in the first place.

Questions or comments? Join the conversation online or email ops@cpsa.ab.ca

 


[i] Wolkove N et al CMAJ 2007 176(9): 1299 – 1304

[ii] Cumming R, LeCouteur D CNS Drugs 2003 17(11): 825-837

[iii] Gray SL et al JAGS 2006 54(2): 224-230

[v] Therapeutics letter Sept – Dec 2010 http://www.ti.ubc.ca/letter79

[vi] Baillargeon L et JAGS 2003 169(10): 1015-1020

[vii] Wolkove N et al CMAJ 2007 176(10): 1449-1454